Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 14, 2018, 3:00 PM MDT for Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 3:00 PM MDT (21:00 UTC)
- Expired
- Jul 14, 2018, 7:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 117 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855 WGUS54 KEPZ 142100 FFWEPZ NMC051-150100- /O.NEW.KEPZ.FF.W.0011.180714T2100Z-180715T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 300 PM MDT SAT JUL 14 2018 The National Weather Service in El Paso has issued a * Flash Flood Warning for... South central Sierra County in north central New Mexico... * Until 700 PM MDT. * At 258 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Arrey... Derry... Caballo Lake... and Lower Animas Creek. * High water flows from nearby storms will be making their way down to the Rio Grande Valley and Highway 187. However it could take a few hours before the water crosses the numerous low water crossings along Highway 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3296 10729 3278 10727 3277 10747 3299 10743 $$ LANEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:01 AM MDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jul 14, 5:01 AM MDT, 9 hours 59 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 501 AM MDT Sat Jul 14 2018 .SYNOPSIS... A ridge of high pressure aloft extending from the Great Basin across the southeast U.S. will persist through Monday. The moist flow around this feature will guarantee scattered thunderstorms to continue into Monday. Localized flooding will continue to be a threat. By Tuesday the upper high will relocate over the Four Corners region and chance our flow to a drier northeast flow. Isolated thunderstorms will continue through Thursday or Friday, before diminishing over the weekend to just a chance of thunderstorms for the mountains. Temperatures will remain cooler than normal through Monday and then warm to above normal by the end of the work week. && .DISCUSSION... Looks like about 3 more days of good moist monsoonal flow before we change to a drier continental pattern. In the shorter term, the double barreled high centers will continue, with one high centered over the Tennessee/Kentucky area and the other one over the Great Basin. This will continue the moist east/southeast flow over the CWA. Expect scattered to numerous thunderstorms through Monday. PWs will continue around 1.2 to 1.5 inches, and with light winds aloft flooding potential will also continue. Weak shear environment though models showing more respectable MUCAPES of 500-1200 J/kg, so a few strong to severe storms are possible. Beginning on Tuesday and continuing to develop through the rest of the week--dual high centers break down and new dominant singular center forms near the Four Corners area. This will gradually turn upper flow to the northeast with a slow drying as continental air moves in. Lower level moisture will be slower to flush out, so still kept lower POPs in through about Thursday before dropping POPs from the lowlands. GFS shows dewpoints back mostly in the 40s by Thursday into the weekend. && .AVIATION...Valid 14/12-15/12Z. Moisture remains plentiful, thus scattered thunderstorms and showers will stay in the forecast thru the period. Best chances for convection will be between 18Z and 0Z. During these times look for SCT -TSRA AND ISOLD +TSRA/WIND VRB15G35KT with CIGS 040-060. Otherwise expect SCT060-080 SCT-BKN120 BKN- OVC250 to prevail outside of convective episodes. && .FIRE WEATHER... The current monsoon pattern is keeping sufficient moisture in place allowing for daily chances for wetting precip across all zones through the weekend and into Monday. There will be a slight drying trend towards mid and late next week as high pressure aloft moves overhead. Thunderstorm chances will be limited mainly to the mountain zones after Thursday. As such look for Min RH values to stay elevated in the 35 to 50 percent range through Monday with readings only falling off by 5 to 10 percent later next week. Meanwhile thunderstorm coverage looks to remain scattered the next several days with initial convection over higher terrain and activity spreading over the lowlands during the late afternoon and evening hours. Individual storms will likely be slow moving, resulting in localized heavy rain and the possibility of some flooding. In addition winds will be gusty and erratic near storms with outflows of 40 to 45 mph common. && .PRELIMINARY POINT TEMPS/POPS... El Paso 94 73 92 72 / 30 40 20 40 Sierra Blanca 94 69 91 67 / 40 30 20 40 Las Cruces 92 68 90 68 / 40 40 20 40 Alamogordo 91 69 90 69 / 30 40 30 40 Cloudcroft 69 51 68 51 / 70 50 70 60 Truth or Consequences 90 69 89 68 / 40 40 40 40 Silver City 82 64 81 63 / 50 50 60 50 Deming 92 68 90 66 / 50 40 20 40 Lordsburg 91 68 87 67 / 40 40 50 50 West El Paso Metro 93 73 90 72 / 30 40 20 40 Dell City 96 70 95 69 / 30 30 40 30 Fort Hancock 95 73 93 70 / 40 40 20 40 Loma Linda 87 67 88 68 / 30 40 20 50 Fabens 91 71 91 70 / 30 40 20 40 Santa Teresa 92 69 91 70 / 30 40 20 40 White Sands HQ 92 71 90 70 / 40 40 20 40 Jornada Range 92 68 90 67 / 50 40 20 40 Hatch 92 69 91 67 / 50 40 20 40 Columbus 93 69 90 69 / 40 50 20 50 Orogrande 92 71 91 70 / 30 40 20 40 Mayhill 77 56 77 56 / 70 60 60 50 Mescalero 77 56 79 56 / 70 50 70 50 Timberon 77 55 77 57 / 60 50 70 50 Winston 80 58 82 58 / 60 50 60 50 Hillsboro 87 64 87 64 / 60 50 50 40 Spaceport 90 67 89 66 / 50 40 40 40 Lake Roberts 79 56 81 55 / 60 50 60 50 Hurley 85 63 83 63 / 60 50 60 50 Cliff 88 62 86 60 / 50 40 50 50 Mule Creek 85 62 83 62 / 50 40 60 70 Faywood 86 65 85 64 / 50 40 50 40 Animas 91 68 87 65 / 50 40 50 50 Hachita 91 66 88 65 / 50 50 40 50 Antelope Wells 87 65 85 63 / 50 60 40 60 Cloverdale 82 64 82 62 / 60 50 60 60 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Jul 14, 12:04 PM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1204 PM MDT Sat Jul 14 2018 NMZ401>417-TXZ418>424-151815- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1204 PM MDT Sat Jul 14 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Another active monsoon day will bring scattered showers and thunderstorms to most of the area. Localized torrential downpours leading to localized flooding will be the main threat from any storms, in addition to highly localized downburst wind gusts (around 50 mph), and dangerous cloud to ground lightning. Small hail will be possible in higher elevation areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The active monsoon pattern will continue Sunday and Monday. The main threats will continue to be localized torrential downpours leading to localized flooding, with secondary risks being downburst wind gusts (around 50 mph), and dangerous cloud to ground lightning. A "break" in the monsoon will lead to increasing temperatures and and a marked reduction in thunderstorm chances Tuesday and well into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Jul 14, 12:39 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
1239 PM MDT SAT JUL 14 2018
NMZ415-416-141930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1239 PM MDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 130 PM
MDT...
At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill. This storm was nearly stationary.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Sixteen Springs, Mayhill, Cox Canyon and Weed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3296 10533 3296 10535 3288 10535 3279 10544
3285 10567 3307 10551
TIME...MOT...LOC 1839Z 316DEG 4KT 3294 10547
LANEYSpecial weather statement, Jul 14, 12:45 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
1245 PM MDT SAT JUL 14 2018
NMZ404-405-141930-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
1245 PM MDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
130 PM MDT...
At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Road Forks, or 4 miles northeast of Steins. This storm was nearly
stationary.
Winds in excess of 45 mph with Blowing Dust will be possible with
this storm. Dust sensitive locations along I10 near the Lordsburg
Playa could see rapid reductions in visibility due to blowing dust.
Locations impacted include...
Lordsburg Playa, Road Forks, Steins, Cotton City and Pyramid
Mountains.
LAT...LON 3229 10905 3239 10893 3226 10871 3207 10894
3222 10905
TIME...MOT...LOC 1844Z 316DEG 4KT 3228 10895
LANEYSpecial weather statement, Jul 14, 1:59 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service El Paso TX 159 PM MDT SAT JUL 14 2018 NMZ402-408-409-142045- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 159 PM MDT SAT JUL 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA COUNTY UNTIL 245 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake Valley, or 10 miles south of Hillsboro. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3286 10768 3286 10743 3264 10743 3263 10769 TIME...MOT...LOC 1959Z 001DEG 4KT 3276 10758 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:03 PM MDT | Areal Flood Advisory | EPZ | Otero | 117 min |
| Jul 14, 12:38 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 112 min |
| Jul 14, 12:39 PM MDT | Special Weather Statement | EPZ | Otero | 51 min |
| Jul 14, 12:45 PM MDT | Special Weather Statement | EPZ | Hidalgo | 45 min |
| Jul 14, 1:59 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Jul 14, 2:15 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Jul 14, 2:34 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 41 min |
| Jul 14, 3:08 PM MDT | Special Weather Statement | EPZ | Luna | 52 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.